Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 276, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 18, 2025, 10:31 PM CDT for 6 counties in Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2025, 10:31 PM CDT (03:31 UTC)
- Expired
- May 18, 2025, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 8.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:39 PM CDT, 1 hour 52 minutes earlier. Its key messages:
- Updated at 827 PM CDT Sun May 18 2025
- An unsettled weather pattern will continue through Tuesday with chances for showers and thunderstorm each day. A few thunderstorms could be strong to severe today and tonight with a greater chance of severe thunderstorms on Tuesday.
- Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front.
- Chance for thunderstorms will return to the Mid-South next weekend as an upper level disturbance moves through.
Area forecast discussion, May 18, 8:39 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Memphis TN 839 PM CDT Sun May 18 2025 ...New UPDATE... .KEY MESSAGES... Updated at 827 PM CDT Sun May 18 2025 - An unsettled weather pattern will continue through Tuesday with chances for showers and thunderstorm each day. A few thunderstorms could be strong to severe today and tonight with a greater chance of severe thunderstorms on Tuesday. - Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. - Chance for thunderstorms will return to the Mid-South next weekend as an upper level disturbance moves through. && .UPDATE... Issued at 839 PM CDT Sun May 18 2025 Convection over eastern AR has experienced an uptick in intensity/coverage in the past hour. Thermodynamics look favorable for persistence with this activity riding the MLCAPE gradient just north of the I-40 corridor. The 0-3 km CAPE is still at or above 75 J/kg, but 700-500 mb lapse rates appear fairly poor at less than 6.5 C/km. Bulk shear is more marginal for organized storms as it continues a downward trend. The RAP shows 0-6 km bulk shear close to 40 kts, while the NQA VWP hodograph indicates this is overdone (maybe closer to 25-30 kts). This leads me to believe that the ceiling for severe thunderstorms is more on the marginal side with a few storms pulsing briefing to severe criteria over the next few hours. Fortunately, low-level winds are generally weak, leading to unfavorable hodographs for tornadic storms. PoPs were increased tonight, mainly for areas along/north of I-40. MJ && .DISCUSSION... (This evening through next Saturday) Issued at 237 PM CDT Sun May 18 2025 A quiet afternoon across the Mid-South at this hour. Temperatures have remained on the cooler side this afternoon, due to earlier clouds, showers, and thunderstorms. The majority of the region is in the mid to upper 70s with dewpoints in the mid 60s. The latest surface analysis places a weak quasi-stationary front along the TN/MS border. Aloft, a shortwave continues to dig across central Oklahoma with slightly building heights downstream over the Mid-South. Quiet weather will persist over the next 6 to 8 hours. Another shortwave, currently near the ArkLaTex, will help lift the front back north overnight as a warm front. Showers and thunderstorm coverage does not look great with this boundary, and any storms that do form will be confined mainly to areas north of I-40. A couple of strong storms are certainly possible, as MLCAPE climbs to around 1500 J/kg and deep layer shear peaks around 25 knots. Any strong to severe storms would produce damaging winds and large hail. Confidence, however, remains quite low as shear will be mostly marginal or below 30 knots. A mostly dry day is on tap for Monday as upper level heights build ahead of a deepening trough over the Central Plains. Temperatures will top out in the upper 80s under mostly clear skies. The first round of storms looks to arrive late Monday night, as a leading shortwave rounds the base of the main trough. A few strong to potentially severe storms are possible, with damaging winds and large hail as the main threats. The main trough will take on a negative tilt by Tuesday morning as it moves into the Lower Mississippi Valley. An associated surface low will develop over northern MO and track NE Tuesday afternoon. The Mid-South will be deep into a favorable warm sector airmass. By early Tuesday afternoon, 30 to 40 meter height falls will overspread a moderately unstable airmass. An all hazards threat looks to unfold as bulk shear climbs to around 60 kts, mid and upper lapse rates peak around 7.5 C/kg, and low level SRH climbs to around 200 m2/s2. Initial storm mode still remains a question this far out, due to subtle timing differences among synoptic guidance. The ECMWF solution was preferred for this forecast package, due to several consistent model runs. The atmosphere looks to remain capped through late morning, however, any storms can get going early they would most likely be discrete and supercellular and pose an hazards risk of large hail, damaging winds, and tornadoes. As the day progresses, a QLCS and/or bowing line segments are the most likely mode due to the degree of upper level forcing. LREF joint probabilities paint the highest values (greater than 60% for 1000 J/kg of SBCAPE, 45 kts of bulk shear, and less than -25 J/kg CIN) along and east of the Mississippi River, and this is consistent with an Enhanced Risk (3/5) over the aforementioned area. The threat will push east of the Tennessee River by Tuesday evening. Wednesday through Friday will be mainly dry, cool, and comfortable as we remain in northwest flow aloft. Highs will be in the low to mid 70s each day with lows in the upper 40s and lower 50s. Chances for showers and thunderstorms will likely return next weekend, as several shortwaves rotate through northwest flow aloft. AC3 && .AVIATION... (00Z TAFS) Issued at 650 PM CDT Sun May 18 2025 Leading edge of SHRA/TSRA over northern AR was approaching the western edge of the MEM 25 mile VC ring at discussion time. This activity was moving into a more weakly-sheared and less convectively unstable environment near the MS River, but sparse TS coverage may persist for the next hour or two as it moves east- southeast. Stronger upstream TSRA over over north central AR may have a better chance of survival near MEM, with the aid of a modest nocturnal low level jet (strengthening winds 1-3 kft above the surface). Of note, the last two HRRR runs have backed off the potential for TSRA around MEM in the 05-08Z time frame. Upper level ridging should preclude TSRA development Monday afternoon. The ridge will lift out by 00Z Tuesday, with TSRA potential increasing at JBR and MEM mid/late Monday evening. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && UPDATE...MJ PUBLIC FORECAST...AC3 AVIATION...PWB
In the hours before
Special weather statement, May 18, 8:13 PM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Memphis TN 813 PM CDT Sun May 18 2025 ARZ035-048-190145- St. Francis AR-Cross AR- 813 PM CDT Sun May 18 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. FRANCIS AND WESTERN CROSS COUNTIES THROUGH 845 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near Fair Oaks, or 10 miles southwest of Wynne, moving northeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Wynne, Hydrick, Rosenbaum, Fitzgerald Crossing, Crow Creek, Wittsburg, Village Creek State Park, Fair Oaks, Brushy Lake, McElroy, Vanndale, Colt, Kinton, Fair Field, Ellis Chapel, Levesque, Hamlin, L'angville, and Caldwell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3527 9104 3539 9078 3514 9063 3504 9104 TIME...MOT...LOC 0113Z 241DEG 24KT 3516 9096 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH PWB
Special weather statement, May 18, 8:43 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
843 PM CDT Sun May 18 2025
ARZ036-048-190215-
St. Francis AR-Crittenden AR-
843 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. FRANCIS AND
SOUTHWESTERN CRITTENDEN COUNTIES THROUGH 915 PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Home, or 8 miles northwest of Hughes, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Hughes, Kate, Cottonwood Corner, Browns, Louise, Jonquil,
Mud Lake, Brice, Cunningham Corner, Edmondson, Tarsus, Round Pond,
Widener, Blackfish, Beck, Neuhardt, Simsboro, Democrat, and Earle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 9069 3515 9060 3515 9050 3529 9050
3524 9021 3487 9038 3488 9041 3490 9041
3490 9047 3501 9075
TIME...MOT...LOC 0142Z 212DEG 30KT 3505 9055
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, May 18, 8:56 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
856 PM CDT Sun May 18 2025
ARZ048-190230-
St. Francis AR-
856 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. FRANCIS COUNTY
THROUGH 930 PM CDT...
At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or near Palestine, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Four Gums, Dodsons Corner, Slonikers Mill, Caldwell, Forrest City,
New Castle, Palestine, and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 9104 3503 9104 3510 9076 3499 9074
3495 9106 3500 9107
TIME...MOT...LOC 0156Z 256DEG 33KT 3501 9102
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PWBSpecial weather statement, May 18, 9:22 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
922 PM CDT Sun May 18 2025
ARZ036-TNZ088-190245-
Crittenden AR-Shelby TN-
922 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRITTENDEN AND
SOUTHWESTERN SHELBY COUNTIES THROUGH 945 PM CDT...
At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anthonyville, or 8 miles southwest of West Memphis, moving north at
25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Mound City, Kate, Louise, West Memphis, Brice, Cunningham Corner,
Amanea, Edmondson, Wyandoke, St Clair, Harvard, Presidents Island,
Neuhardt, Simsboro, Briark, T O Fuller State Park, Crittenden,
Riceville, Vincent, and Hulbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3530 9035 3521 9002 3499 9014 3499 9031
3500 9039
TIME...MOT...LOC 0221Z 199DEG 22KT 3504 9026
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
PWBSpecial weather statement, May 18, 9:58 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
958 PM CDT Sun May 18 2025
ARZ048-049-190330-
St. Francis AR-Lee AR-
958 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEE AND CENTRAL ST.
FRANCIS COUNTIES THROUGH 1030 PM CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palestine, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Gill, Hawkins, Horton, Bonair, Slonikers Mill, Caldwell,
Forrest City, New Castle, Four Forks, Palestine, Goodwin, Haynes,
Four Gums, Widener, Dodsons Corner, Heustess, Blossom, L'angville,
and Cottonwood Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3500 9108 3500 9104 3509 9104 3511 9063
3484 9069 3490 9109
TIME...MOT...LOC 0258Z 276DEG 32KT 3500 9098
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PWBLocal storm report, May 18, 10:06 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1006 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Hail 2 SSE Forrest City 34.98N 90.77W
05/18/2025 M1.00 Inch St. Francis AR Public
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:36 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 54 min |
| May 18, 10:39 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 53 min |
| May 19, 12:26 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 49 min |
| May 18, 10:22 PM CDT | Tornado Warning | MEG | DeSoto | 25 min |
| May 18, 10:33 PM CDT | Special Weather Statement | MEG | Marshall | 42 min |
| May 18, 11:08 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Pontotoc, Tippah, Union | 52 min |
| May 18, 11:15 PM CDT | Special Weather Statement | MEG | Marshall | 15 min |
| May 18, 11:30 PM CDT | Special Weather Statement | MEG | Tishomingo | 30 min |
| May 18, 11:58 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Itawamba, Lee, Prentiss, Tippah and 2 more | 77 min |
| May 18, 8:13 PM CDT | Special Weather Statement | MEG | Cross | 32 min |
| May 18, 8:24 PM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 51 min |
| May 18, 8:43 PM CDT | Special Weather Statement | MEG | Crittenden | 32 min |
| May 18, 8:56 PM CDT | Special Weather Statement | MEG | St. Francis | 34 min |
| May 18, 9:01 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Lee, St. Francis | 59 min |
| May 18, 9:22 PM CDT | Special Weather Statement | MEG | Crittenden | 23 min |
| May 18, 9:58 PM CDT | Special Weather Statement | MEG | St. Francis | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.